Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 72, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 7, 2006, 5:01 PM EDT for Charleston County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2006, 5:01 PM EDT (21:01 UTC)
- Expired
- May 7, 2006, 5:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 112 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:48 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 072101 SVRCHS SCC019-072130- /O.NEW.KCHS.SV.W.0072.060507T2101Z-060507T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 501 PM EDT SUN MAY 7 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 530 PM EDT * AT 459 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNT PLEASANT...OR ABOUT 6 MILES NORTHEAST OF CHARLESTON...MOVING EAST AT 30 MPH. AT 458 PM SPOTTERS REPORTED HIGH WINDS NEAR 60 MPH AND STREET SIGNS BEING BLOWN DOWN NEAR SHELMORE BOULEVARD. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... MOUNT PLEASANT... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3282 7992 3277 7992 3280 7975 3290 7979 $$
1 follow-up statement
000 WWUS52 KCHS 072122 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 522 PM EDT SUN MAY 7 2006 SCC019-072132- /O.EXP.KCHS.SV.W.0072.000000T0000Z-060507T2130Z/ CHARLESTON- 522 PM EDT SUN MAY 7 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY WILL EXPIRE AT 530 PM EDT... AT 522 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3282 7992 3277 7992 3280 7975 3290 7979 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:57 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 7, 1:57 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 157 PM EDT SUN MAY 7 2006 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...VERY ACTIVE SVR EVENT EVOLVING THIS AFTN. WILL CONTINUE CATEGORICAL POPS INTO THE EVENING HRS WITH MENTION OF LARGE HAIL AND DAMAGING WINDS. PRECIP SHOULD TAPER OFF LATE IN THE EVE WITH ONLY A FEW LINGERING SHRA THROUGH THE EARLY MORNING HRS. AFTER THE FRONT PUSHES S OF THE AREA ON MON...SOME CONVERGENCE POSSIBLE ACRS OUR SRN TIER LATE MON AFTN AND EVE. HAVE INCLUDED SLGHT CHC POPS FOR THAT TIME. WILL ISSUE AFTN PKG PRODUCTS AS TIME ALLOWS. && .LONG TERM /TUESDAY THROUGH SUNDAY/...DID NOT MAKE ANY MAJOR CHANGES TO MEDIUM RANGE. && .AVIATION...PRIMARY CONCERN IS DEFINITELY THE THUNDERSTORMS THIS AFTERNOON AND EVENING. TRIED TO TIME EVERYTHING AS BEST AS POSSIBLE. CLUSTERS OF STORMS ARE NOW FORMING AHEAD OF THE MAIN SHORTWAVE FEATURE IN AREA OF LLVL CONVERGENCE. THIS ACTIVITY APPEARS TO BE MISSING BOTH TERMS...BUT MORE ACTIVITY OVER SE GA IS EXPECTED TO FIRE UP AND LIKELY IMPACT SAV. A MORE EXTENSIVE MCS IS LIKELY IN A FEW HRS AS THE MAIN SHORTWAVE MOVES IN AND INTERACTS WITH A VERY UNSTABLE ATMOS. WILL AMEND AS FREQUENTLY AS NEEDED. LATER TONIGHT EXPECT IFR CIGS TO LOCK IN UNDER NVA ALOFT WITH LLVL MOISTURE. && .MARINE...N MAJOR CONCERNS WITH THIS PACKAGE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA....TORNADO WATCH 303 UNTIL 8 PM GAZ029-031-043-051-103-109-165-179-183-191-251-267. SC...TORNADO WATCH 303 UNTIL 8 PM SCZ005-013-015-019-029-035-049-053. MARINE...NONE. && JRL/PAY
Hazardous weather outlook, May 7, 12:53 PM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1253 PM EDT SUN MAY 7 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-081000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1253 PM EDT SUN MAY 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. ...TORNADO WATCH 303 IN EFFECT UNTIL 8 PM EDT THIS EVENING... .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND EASTERN SOUTH CAROLINA THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL...AND POSSIBLY A FEW TORNADOES. REFER TO WATCHES...STATEMENTS AND WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED. JRL
In the hours before
Local storm report, May 7, 3:58 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT SUN MAY 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL SAINT STEPHEN 33.40N 79.92W
05/07/2006 M0.88 INCH BERKELEY SC LAW ENFORCEMENT
0341 PM LIGHTNING BONNEAU BEACH 33.32N 80.00W
05/07/2006 BERKELEY SC LAW ENFORCEMENT
LIGHTNING STRUCK A HOUSE AND IT CAUGHT FIRE.
&&
JRLSpecial weather statement, May 7, 4:11 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 411 PM EDT SUN MAY 7 2006 SCZ048-049-072100- BEAUFORT-COASTAL COLLETON- 411 PM EDT SUN MAY 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY AND COASTAL COLLETON COUNTY THROUGH 500 PM EDT... AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM CHISOLMS TO BLUFFTON...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF YEMASSEE TO 6 MILES WEST OF HILTON HEAD ISLAND...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WALSH...WALLING GROVE...TANGLEWOOD...SHELDON... ROSEIDA...RIVERDALE...RIVER REACH...CHESTERFIELD...MYRTLE ISLAND AND LOBECO THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 7, 4:23 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 423 PM EDT SUN MAY 7 2006 SCZ045-050-072100- BERKELEY-CHARLESTON- 423 PM EDT SUN MAY 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BERKELEY COUNTY AND CHARLESTON COUNTY THROUGH 500 PM EDT... AT 423 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CHARLESTON AIRPORT...OR ABOUT 6 MILES SOUTH OF GOOSE CREEK...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WILDWOOD...WEST ASHLEY...NORTH CHARLESTON...CITADEL MALL...CHARLESTON AIRPORT... DANIEL ISLAND AND THE NAVAL WEAPONS STATION THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN BE EXPECTED.
Local storm report, May 7, 4:44 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
444 PM EDT SUN MAY 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG BLUFFTON 32.24N 80.86W
05/07/2006 BEAUFORT SC LAW ENFORCEMENT
DISPATCH CENTER REPORTED DIME SIZE HAIL AND 40 MPH WINDS.
ALSO HAD REPORTS OF TREES DOWN AT BASE OF HILTON HEAD
BRIDGE.
0200 PM TORNADO 2 S SAINT STEPHEN 33.38N 79.92W
05/07/2006 BERKELEY SC BROADCAST MEDIA
WCIV CHANNEL 4 RELAYED REPORT FROM PUBLIC OF DAMAGE TO A
MOBILE HOME OFF HWY 52. A TORNADO WAS REPORTEDLY OBSERVED
BY NUMEROUS PERSONS.
&&
JRLSpecial weather statement, May 7, 4:48 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 448 PM EDT SUN MAY 7 2006 SCZ049-072115- COASTAL COLLETON- 448 PM EDT SUN MAY 7 2006 ...STRONG THUNDERSTORMS WILL EDISTO BEACH THROUGH 515 PM EDT... AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES WEST SOUTHWEST OF EDISTO BEACH...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT ALL OF EDISTO BEACH THROUGH 515 PM. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN BE EXPECTED.
Special weather statement, May 7, 4:48 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 448 PM EDT SUN MAY 7 2006 SCZ049-072115- COASTAL COLLETON- 448 PM EDT SUN MAY 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT EDISTO BEACH THROUGH 515 PM EDT... AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES WEST SOUTHWEST OF EDISTO BEACH...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT ALL OF EDISTO BEACH THROUGH 515 PM. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:24 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 36 min |
| May 7, 12:57 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 48 min |
| May 7, 1:31 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 44 min |
| May 7, 1:35 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 40 min |
| May 7, 1:41 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 34 min |
| May 7, 1:42 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 33 min |
| May 7, 1:46 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 59 min |
| May 7, 1:49 PM EDT | Tornado Warning | CHS | Berkeley | 26 min |
| May 7, 2:04 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 26 min |
| May 7, 2:17 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 43 min |
| May 7, 2:19 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 56 min |
| May 7, 2:29 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 61 min |
| May 7, 2:40 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 35 min |
| May 7, 3:07 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 53 min |
| May 7, 3:17 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 43 min |
| May 7, 3:23 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 38 min |
| May 7, 3:34 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 41 min |
| May 7, 4:36 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 39 min |
| May 7, 4:51 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 24 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.